Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 313, NWS Raleigh, NC

August 22, 2009Davidson County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 22, 2009, 4:31 PM EDT for Davidson County, Randolph County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2009, 4:31 PM EDT (20:31 UTC)
Expired
Aug 22, 2009, 5:15 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Davidson County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 148 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 4:45 PM EDTTSTM WND DMG2 Ese Newsom, NCTREE DOWN ON FRUIT STAND IN SOUTHERN DAVIDSON COUNTY ESE OF NEWSOM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 222031
SVRRAH
NCC057-151-222115-
/O.NEW.KRAH.SV.W.0313.090822T2031Z-090822T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
431 PM EDT SAT AUG 22 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HIGH ROCK...OR 12 MILES SOUTHEAST OF
  SALISBURY...MOVING EAST AT 20 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HIGH ROCK...
  NEWSOM...
  DENTON...
  NEW HOPE...
  MARTHA...NEW HOPE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY 
AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY DAMAGING WINDS CAN 
BE DEADLY.

&&

LAT...LON 3574 7988 3550 7986 3551 8019 3557 8022
      3559 8024 3562 8025 3565 8030 3572 8034
TIME...MOT...LOC 2030Z 269DEG 19KT 3559 8030

$$

JO
2 follow-up statements
000 
WWUS52 KRAH 222048
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT SAT AUG 22 2009

NCC057-151-222115-
/O.CON.KRAH.SV.W.0313.000000T0000Z-090822T2115Z/
RANDOLPH NC-DAVIDSON NC-
448 PM EDT SAT AUG 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHERN DAVIDSON AND SOUTHWESTERN RANDOLPH COUNTIES...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
NEWSOM...OR 14 MILES NORTH OF ALBEMARLE...MOVING EAST AT 25 MPH.

DAMAGING WINDS OF...58 MPH...AND GREATER ARE LIKELY WITH THIS STORM.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... NEW HOPE AND MARTHA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3574 7988 3550 7986 3551 8019 3557 8022
      3559 8024 3562 8025 3565 8030 3572 8034
TIME...MOT...LOC 2048Z 270DEG 21KT 3556 8012

$$

JO
000 
WWUS52 KRAH 222108
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
508 PM EDT SAT AUG 22 2009

NCC057-222117-
/O.CAN.KRAH.SV.W.0313.000000T0000Z-090822T2115Z/
DAVIDSON NC-
508 PM EDT SAT AUG 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DAVIDSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

LAT...LON 3573 8006 3574 7988 3551 7986 3550 7993
      3551 8006
TIME...MOT...LOC 2107Z 266DEG 20KT 3554 8000

$$

NCC151-222115-
/O.CON.KRAH.SV.W.0313.000000T0000Z-090822T2115Z/
RANDOLPH NC-
508 PM EDT SAT AUG 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN RANDOLPH COUNTY...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NEW
HOPE...OR 14 MILES NORTHWEST OF TROY...MOVING EAST AT 25 MPH.

NICKEL SIZED HAIL AND WINDS IN EXCESS OF...60 MPH...ARE LIKELY WITH
THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE NEAR NEWSOM. THIS 
IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3573 8006 3574 7988 3551 7986 3550 7993
      3551 8006
TIME...MOT...LOC 2107Z 266DEG 20KT 3554 8000

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:20 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 22, 3:20 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT SAT AUG 22 2009

.SYNOPSIS...
A VERY MOIST AIR MASS COUPLED WITH THE APPROACH OF AN UNSEASONABLY
STRONG UPPER LEVEL TROUGH WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. DRIER AIR ALOFT
WILL OVERSPREAD THE REGION SUNDAY...LIMITING THE DEVELOPMENT OF
SHOWERS AND STORMS. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA FROM
THE NORTHWEST MONDAY INTO TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 300 PM SATURDAY...

SHOWERS AND THUNDERSTORMS EAST OF HIGHWAY ONE SUPPORTED BY GOOD
UPPER LEVEL DIVERGENCE WHICH SHOULD ALLOW THEM TO PERSIST TO NEAR
MIDNIGHT OVER THE COASTAL PLAIN. ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS TO THE WEST OF THAT AREA WILL HAVE SUPPORT
FROM THE LOW LEVEL TROUGH AND MAY BE ABLE TO PERSIST PAST MIDNIGHT
ALONG AND JUST WEST OF THE HIGHWAY ONE CORRIDOR. SHOULD BECOME DRY
WELL BEFORE DAWN. SEVERE THREAT MINIMAL BUT NOT ZERO FOR DAMAGING
DOWNBURST WINDS ANYWHERE IN CENTRAL NORTH CAROLINA BUT PREFERRED
NEAR THE SURFACE TROUGH.

STRATUS SHOULD DEVELOP LATE TONIGHT AND BE MORE WIDESPREAD AND
PERSISTENT THAN THIS MORNING. COOLER AIR FILTERING IN FROM THE
NORTHWEST WILL STILL ALLOW TEMPERATURES TO DIP INTO THE UPPER 60S
IN THE NORTHWEST AND NORTH CENTRAL. 70 TO 73 EXTREME EAST PARTS.

SURFACE TROUGH PERSISTS OVER THE AREA SUNDAY BUT IT APPEARS THE
TRIGGER FOR ANY SIGNIFICANT CONVECTION WILL BE THE CONTINUED SLOW
APPROACH OF THE MID LEVEL TROUGH. BEST RAIN CHANCES WILL BE ACROSS
THE NORTH IN THE LATE AFTERNOON...BUT STILL ONLY IN THE CHANCE
RANGE. ONLY MILDLY UNSTABLE SUNDAY AND COVERAGE OF STORMS SHOULD BE
LIMITED COMPARED TO TODAY. AFTERNOON HIGH TEMPERATURES 85 TO 90.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 319 PM SATURDAY...

THE WEAKENING L/W TROUGH AND ASSOCIATED COOL POOL ALOFT WILL
LINGER INVOF THE CENTRAL APPALACHIANS THROUGH THE PERIOD... WHICH
COULD SUPPORT ISOLATED AFTERNOON CONVECTION... ESPECIALLY MONDAY INVOF
THE SURFACE BOUNDARY EXPECTED TO DIFFUSE OVER THE COASTAL PLAIN
AND SANDHILLS. BY TUESDAY... 1) INCREASINGLY DRY AND CAPPED MID
LEVELS... 2) INCREASINGLY ANTICYCLONIC/DIVERGENT LOW LEVEL FLOW IN
THE WAKE OF THE SURFACE FRONT/TROUGH.. AND 3) THE MIXING OUT OF
LOW LEVEL MOISTURE INTO 60 TO 65 DEGREE RANGE... ARGUE FOR LIMITED IF
ANY CONVECTION OVER CENTRAL NC ON TUESDAY. HIGH TEMPERATURES IN
THE UPPER 80S TO AROUND 90 EXPECTED... WITH A RANGE OF 63 TO 70
DEGREES FOR LOWS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 245 PM SATURDAY...

OVERVIEW: MEDIUM RANGE NWP MODELS IN GENERAL AGREEMENT THAT THE
INITIAL SHEAR AXIS/DEFORMATION ZONE ALOFT OVER CENTRAL NC WILL
DRIFT OFFSHORE AND WEAKEN AS A MORE VIGOROUS NORTHERN STREAM
TROUGH SWEEPS EASTWARD ACROSS SE CANADA WEDNESDAY THROUGH
THURSDAY. THE ASSOCIATED HEIGHT FALLS ALOFT SHOULD PROPEL A
(BACK DOOR) COLD FRONT SOUTHWARD INTO THE VICINITY OF CENTRAL NC
BY LATE WEEK... THOUGH TIMING AND SOUTHWARD PROGRESS REMAIN
QUESTIONABLE GIVEN THE PRESENCE OF A SUBTROPICAL RIDGE OVER THE
SOUTHEASTERN US AND AMPLITUDE DIFFERENCES WITH THE TROUGH IN THE
MEDIUM RANGE GUIDANCE. IF THE FRONT EVEN MAKES IT INTO CENTRAL NC
-- FAVORED AT THIS TIME IN THE LATE THURSDAY INTO FRIDAY TIME
FRAME -- THEN IT MAY ULTIMATELY RETREAT NORTHWARD AND DIFFUSE AS
SHORTWAVE RIDGING BUILDS ACROSS THE NE QUARTER OF THE NATION
FRIDAY-SATURDAY BEHIND THE SE CANADA TROUGH (AND AHEAD OF ANOTHER
UPSTREAM TROUGH APPROACHING BY THAT TIME FROM CENTRAL CANADA AND
THE GREAT LAKES).

THE ATMOSPHERE SHOULD BE RELATIVELY DRY AND CAPPED ALOFT EARLY IN
THE PERIOD... WHICH ARGUES FOR NO MORE THAN AN ISOLATED STORM OR
TWO OVER THE SOUTHERN SANDHILLS AND COASTAL PLAIN... WHERE
CLIMATOLOGICALLY RICHER LOW LEVEL MOISTURE MAY ALLOW PARCELS TO
OVERCOME THE CAP INVOF THE SEA BREEZE. LOW LEVEL THICKNESSES
SUPPORT HIGH TEMPERATURES GENERALLY 89 TO 93 DEGREES... PERHAPS A
FEW MID 90S BY THURSDAY. 66 TO 71 DEGREES.

PRECIPITATION CHANCES MAY INCREASE (20-30 POP) AS THE AFOREMENTIONED
SURFACE FRONT NEARS THE REGION BY LATE WEEK... BUT BACK DOOR FRONTS
CLIMATOLOGICALLY PROVIDE RELATIVELY WEAK AND SHALLOW LIFT THAT
OFTEN FAIL TO SUPPORT MUCH CONVECTION... PARTICULARLY SO IN THIS
INSTANCE WITH THE RESIDUALLY DRY AND CAPPED MID LEVELS. TEMPERATURES
FRIDAY AND SATURDAY WILL BE DEPENDENT ON THE LOCATION OF THE
FRONT... BUT WILL MAINTAIN THE CURRENTLY ADVERTISED COOLER 85 TO
AROUND 90 DEGREES FROM NORTH TO SOUTH EACH DAY... WARMEST
SATURDAY. CLIMO OVERNIGHT LOWS AGAIN GENERALLY UPPER 60S TO AROUND
70 DEGREES.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM...

WIDESPREAD STORMS MAINLY EAST OF HIGHWAY ONE AT THIS TIME. ISOLATED
STORMS TO THE WEST EXPECTED TO BECOME MORE WIDESPREAD LATER THIS
AFTERNOON. CONVECTION IN THE SOUTH IS EXPECTED TO END IN THE
EVENING. TOWARD THE VIRGINIA BORDER STORMS MAY PERSIST INTO THE
EARLY HOURS AFTER MIDNIGHT. SOME MVFR FOG AND IFR STRATUS EXPECTED
BEFORE SUNRISE SUNDAY.

THE FRONT IS EXPECTED STALL ACROSS THE REGION ON SUNDAY AFTERNOON
PROVIDING THE NORTH AND EAST PORTIONS OF THE AREA WITH ISOLATED TO
POSSIBLY SCATTERED SHOWERS AND THUNDERSTORMS. THE FRONT SHOULD PUSH
EAST OF THE AREA BY SUNDAY NIGHT. VFR SKIES/VISIBILITIES SHOULD
RETURN TO ALL AREAS MONDAY AFTERNOON THROUGH WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...
Hazardous weather outlook, Aug 22, 11:25 AM EDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1125 AM EDT SAT AUG 22 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1125 AM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON... MAINLY
NORTH AND EAST OF A GREENSBORO TO FAYETTEVILLE LINE. THE PRIMARY
THREAT IS EXPECTED TO BE DAMAGING DOWNBURST WINDS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL. IF THE SHOWERS AND STORMS MOVE REPEATEDLY OVER THE SAME
LOCATION...FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR SUNDAY
AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL LOCALIZED DAMAGING
DOWNBURSTS WINDS AND HAIL UP TO THE SIZE OF PENNIES. THE THREAT
FOR SEVERE STORMS APPEARS GREATEST ALONG AND EAST OF HIGHWAY ONE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS TODAY AND SUNDAY.

In the hours before

Special weather statement, Aug 22, 1:20 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
120 PM EDT SAT AUG 22 2009

NCZ075>077-086-221815-
HARNETT-HOKE-LEE-MOORE-
120 PM EDT SAT AUG 22 2009

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS LEE...HARNETT...MOORE
AND HOKE COUNTIES THROUGH 215 PM EDT...

AT 120 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH SMALL HAIL AND GUSTY WINDS OVER VASS...OR ABOUT 6 MILES
SOUTHEAST OF CARTHAGE...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN INCLUDE...CAMERON...
LEMON SPRINGS...TRAMWAY...GUM SPRINGS...OLIVIA.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

MWS
Special weather statement, Aug 22, 1:41 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
141 PM EDT SAT AUG 22 2009

NCZ042-043-078-089-221845-
JOHNSTON-SAMPSON-WAYNE-WILSON-
141 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON...JOHNSTON...WAYNE
AND SAMPSON COUNTIES THROUGH 245 PM EDT...

AT 139 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LUCAMA TO GARLAND...OR ALONG A LINE EXTENDING
FROM 18 MILES NORTH OF GOLDSBORO TO 16 MILES SOUTH OF CLINTON...
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...PRINCETON...BLACK
CREEK...TURKEY...PIKEVILLE...MOUNT OLIVE...GRANTHAM...WILSON...
BROGDEN...AND...GOLDSBORO.

GUSTY WINDS OF 30 TO 40 MPH...HEAVY RAIN...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

ELLIS
Special weather statement, Aug 22, 3:31 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT SAT AUG 22 2009

NCZ021-022-222030-
FORSYTH-GUILFORD-
331 PM EDT SAT AUG 22 2009

...A DEVELOPING THUNDERSTORM WILL MOVE ACROSS FORSYTH AND GUILFORD
COUNTIES THROUGH 430 PM EDT...

AT 327 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
OVER WALKERTOWN...OR JUST WEST OF KERNERSVILLE...MOVING EAST AT 12
MPH. THIS STORM IS PRODUCING WIND GUSTS OF 30 MPH AS REPORTED BY THE
SMITH-REYNOLDS AIRPORT.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KERNERSVILLE
...COLFAX AND THE PIEDMONT TRIAD AIRPORT. THE STORM WILL REACH
GREENSBORO AROUND 430 PM.

GUSTY WINDS OF 30 MPH AND CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THIS DEVELOPING STORM.

VERY HEAVY RAIN WITH RAINFALL CAN BE EXPECTED ALONG AND NORTH OF
INTERSTATE 40. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID
HYDROPLANING.
Special weather statement, Aug 22, 3:54 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT SAT AUG 22 2009

NCZ088-089-222045-
CUMBERLAND-SAMPSON-
354 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 445 PM EDT...

AT 352 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN THE
VICINITY OF CEDAR CREEK... FAYETTEVILLE... AND WADE... MOVING EAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...EASTOVER...AND...
STEDMAN...AUTRYVILLE...ROSEBORO...SALEMBURG.

GUSTY WINDS OF 35 TO 45 MPH...HEAVY DOWNPOURS WITH AROUND ONE INCH
OF RAIN IN THE NEXT HOUR... AND DEADLY CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED WITH THESE STORMS.

MWS
Special weather statement, Aug 22, 4:06 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
406 PM EDT SAT AUG 22 2009

NCZ022-222100-
GUILFORD-
406 PM EDT SAT AUG 22 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD COUNTY THROUGH 500
PM EDT...

AT 403 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF COLFAX...OR NEAR THE PIEDMONT TRIAD AIRPORT...MOVING EAST
AT 10 MPH. WINDS OF 40 MPH WERE REPORTED BY A SPOTTER AT THE
PIEDMONT TRIAD FARMERS MARKET. THIS WIND WILL BLOW AROUND
TENTS...GARBAGE CANS AND OTHER LIGHT OBJECTS.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...JAMESTOWN...HIGH
POINT AND GREENSBORO.

GUSTY WINDS OF 40 MPH AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS
BAND OF STORMS.

VERY HEAVY RAIN WITH RAINFALL CAN BE EXPECTED ALONG AND NORTH OF
INTERSTATE 40. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID
HYDROPLANING.

JO
Special weather statement, Aug 22, 4:12 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT SAT AUG 22 2009

NCZ038-222115-
DAVIDSON-
412 PM EDT SAT AUG 22 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN DAVIDSON COUNTY
THROUGH 515 PM EDT...

AT 409 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM SALISBURY TO GRANITE QUARRY AND KANNAPOLIS...MOVING
EAST AT 20 MPH. THESE STORMS ARE LIKELY PRODUCING WIND GUSTS UP TO
40 TO 45 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HIGH ROCK AROUND 435
PM...NEWSOM AROUND 440 PM AND DENTON AROUND 445 PM.

GUSTY WINDS OF 40 TO 50 MPH ALONG WITH VERY HEAVY RAIN CAN BE
EXPECTED WITH THESE STORMS.

IF ON OR NEAR HIGH ROCK LAKE MOVE TO A SAFE HARBOR OF SHELTER. MOVE
TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:57 AM EDTFlash Flood WarningRAHGranville, Person81 min
Aug 22, 12:08 PM EDTSevere Thunderstorm WarningRAHGranville, Person48 min
Aug 22, 5:09 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph36 min
Aug 22, 5:26 PM EDTSevere Thunderstorm WarningRAHRichmond, Scotland19 min
Aug 22, 5:45 PM EDTSevere Thunderstorm WarningRAHMoore45 min
Aug 22, 6:03 PM EDTSevere Thunderstorm WarningRAHChatham42 min
Aug 22, 6:22 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.